Hendricks County Flyer, Avon, IN

October 24, 2012

Health officials confirm third death from meningitis


CNHI

INDIANAPOLIS — State health officials have now confirmed 41 cases of fungal

meningitis in Indiana, including three deaths.

The latest death was an Indiana resident, which makes two state

residents who have died, and one out of state resident who received

the contaminated medication injection in Indiana.

Per the Centers for Disease Control and Prevention (CDC), case

counts and investigations for each state are based on where the

injections occurred, not where the person lived.

The Indiana State Department of Health continues to be in close

contact with all healthcare providers across the state to provide

guidance and investigate potential cases.

Seventeen states are now involved in the multi-state outbreak of

fungal meningitis from three lots of contaminated

methylprednisolone acetate or MPA (80 mg/ml) prepared by the New

England Compounding Center (NECC) of Framingham, Mass.

All of these products have been voluntarily recalled.

Additionally, there are now 1,502 people in Indiana who have been

exposed to the contaminated medication through an epidural or joint

injection.

“Unfortunately, the number of patients and victims has grown,” State

Health Commissioner Gregory N. Larkin, M.D. said in a press

release. “Every patient exposed in Indiana has been contacted by

their healthcare provider. Once again, we emphasize that fungal

meningitis is not contagious, as it is not transmitted from person to

person.”

Currently, all known infections have been related to the three

recalled lots of MPA.

The CDC does not have evidence that fungal infections have been

caused by exposure to other NECC products beyond the three lots of

MPA that were recalled on Sept. 26.

Out of an abundance of caution, the FDA has asked doctors to

contact patients who received an NECC injectable product after May

21, including ophthalmic drugs that are injectable or used in

conjunction with eye surgery or a cardioplegic solution.

Signs and symptoms reported with fungal meningitis cases include

fever, headache, stiff neck, nausea, vomiting, dizziness,

photophobia, and altered mental status.

Symptoms for other possible infections may include signs of sepsis

and/or fever, swelling, increasing pain, redness, warmth at injection

site, visual changes, pain, redness, or discharge from the eye

(ophthalmic injections/products), or drainage from surgical sites

(cardioplegic solutions).

Patients who develop these symptoms and have received these

products or may have received these products should contact their

health care provider immediately.

For more information about fungal meningitis, visit the CDC website

at http://www.cdc.gov/meningitis/fungal.html.

The Food and Drug Administration (FDA) has posted a list of

facilities that have received NECC products. That list is available

online at

http://www.fda.gov/Drugs/DrugSafety/FungalMeningitis/default.htm.